Kentucky, 2010

Winter Storm in Kentucky, December 16, 2010

December 16, 2010 · NWS ILN · 12 events in 12 counties and zones

Low pressure tracked from the southern plains eastward through the Tennessee Valley on Thursday, December 16th. A significant amount of moist air was pulled into the Ohio Valley ahead of this surface low, diminishing significantly as it went further north past the Ohio River.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Low pressure tracked from the southern plains eastward through the Tennessee Valley on Thursday, December 16th. A significant amount of moist air was pulled into the Ohio Valley ahead of this surface low, diminishing significantly as it went further north past the Ohio River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 15, 10:08 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Dec 15, 10:08 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1008 PM EST WED DEC 15 2010

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE TENNESSEE VALLEY
TONIGHT THROUGH THURSDAY. THIS WILL ALLOW FOR SNOW TO OVERSPREAD
THE REGION LATER TONIGHT. THE SNOW WILL CONTINUE INTO
THURSDAY...POSSIBLY MIXING WITH SLEET AT TIMES ALONG AND SOUTH OF
THE OHIO RIVER.

&&

.NEAR TERM /THROUGH THURSDAY/...
SNOW EVIDENT ON RADAR AND SURFACE OBSERVATIONS IS BEGINNING TO
OVERSPREAD THE AREA FROM THE SOUTHWEST. UPDATED FIRST PERIOD OF
ZONES TO INDICATE IMMINENT ARRIVAL OF THE SNOW.

SURFACE LOW PRESSURE CURRENTLY CENTERED OVER THE SOUTHERN PLAINS
WILL PUSH EAST ACROSS THE TENNESSEE VALLEY THROUGH THURSDAY
AFTERNOON. AN ASSOCIATED WEAK 850 MB LOW WILL TRACK EAST ALONG THE
OHIO RIVER...ALLOWING FOR A DEVELOPING LOW LEVEL JET TO NOSE UP
TOWARD OUR AREA LATE TONIGHT INTO THURSDAY MORNING. THIS WILL LEAD
TO INCREASING ISENTROPIC LIFT OVERNIGHT AND A PERIOD OF GOOD LOW
LEVEL CONVERGENCE ACROSS OUR SOUTHERN FA LATE TONIGHT INTO EARLY
THURSDAY. THE STRENGTH OF THE LOW LEVEL JET IS STILL SOMEWHAT IN
DOUBT AND THIS WILL HAVE AN IMPACT ON HOW MUCH WARM AIR ALOFT IS
ABLE TO MAKE IT UP TOWARD OUR AREA. THE MODELS ARE FAIRLY
CONSISTENT KEEPING THE WARM LAYER FAR ENOUGH SOUTH TO ALLOW THE
BULK OF OUR PCPN TO BE ALL SNOW. THAT BEING SAID...THE MODELS
OFTEN UNDERESTIMATE THE STRENGTH OF THE WARM PUSH SO WILL STILL
ALLOW FOR A POSSIBLE MIX OF SLEET ACROSS THE SOUTH...PRIMARILY
ALONG AND SOUTH OF THE OHIO RIVER.

THE 00Z NAM CONTINUES TO HAVE A VERY SHARP CUTOFF TO THE PCPN
ACROSS OUR NORTHERN FA. WOULD NOT BE SURPRISED IF THAT DOES
MATERIALIZE SOMEWHERE ACROSS OUR NORTH...BUT IT IS TOUGH TO
IGNORE THE REMAINING MODELS WHICH ARE ALL A LITTLE FARTHER NORTH
WITH THE BETTER FORCING. THE BEST UVV ALSO CORRELATES WITH THE
FAVORABLE DENDRITIC GROWTH ZONE IN THE 09-15Z TIME FRAME SO THINK
SOME LOCALLY HEAVY SNOW WILL BE POSSIBLE. THIS COUPLED WITH THE
FAIRLY COLD TEMPERATURES IN PLACE ACROSS THE AREA...SHOULD ALLOW
FOR SOME EFFICIENT SNOW GENERATION. ONE OF THE WILD CARDS WILL BE
WHETHER OR NOT WE DO SEE ANY SLEET AND HOW MUCH THIS COULD CUT
INTO SNOW ACCUMULATIONS. HAVE NUDGED UP ACCUMULATIONS ACROSS THE
SOUTH...WITH GENERALLY A 4 TO 6 SWATH ALONG AND SOUTH OF THE OHIO
RIVER. IF WE CAN STAY ALL SNOW DOWN THERE...THESE NUMBERS COULD
BE A LITTLE ON THE LOW SIDE.

WENT AHEAD AND EXTENDED THE WARNING A TIER OF COUNTIES FARTHER FROM
FRANKLIN COUNTY INDIANA OVER TO PIKE COUNTY OHIO. THIS AREA WILL
BE ON THE EDGE OF THE HEAVIER SNOW AND CONFIDENCE THAT THEY WILL
REACH WARNING CRITERIA IS NOT TERRIBLY HIGH...BUT DECIDED TO ERROR
ON THE SIDE OF CAUTION SINCE HEAVIEST SNOW SHOULD BE OCCURRING
DURING THE MORNING RUSH. FOR THAT SAME REASON...WENT WITH AN
ADVISORY FOR THE TIER OF COUNTIES JUST NORTH OF THE WARNING.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
EXPECT DRY CONDITIONS THROUGH FRIDAY NIGHT AS A WEAK SURFACE HIGH
NOSES INTO THE AREA FROM THE WEST. AS DRIER AIR WORKS IN...WILL
ALLOW FOR A GRADUAL DECREASE IN CLOUDINESS THROUGH THE END OF THE
SHORT TERM PERIOD WITH TEMPERATURES REMAINING BELOW NORMAL.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
GENERALLY FOLLOWED A BLEND OF THE 12Z AND 00Z ECMWF ENSEMBLE MEANS
WITH SOME EMPHASIS PLACED ON 12Z ECMWF OPERATIONAL RUN. MEAN EASTERN
NOAM TROUGHING WILL PREVAIL THROUGH MUCH OF THE PERIOD WITH BELOW
NORMAL TEMPS THROUGH NEXT WEEK. MED RANGE MODELS IN RELATIVELY GOOD
AGREEMENT ON A WEAK VORT MAX TO DROP INTO THE REGION MONDAY NIGHT
WITHIN NORTHWESTERLY FLOW ALOFT. THIS MAY ALLOW FOR SOME SCATTERED
PRECIP THOUGH AMOUNTS WILL BE LIGHT. THERMAL PROFILES SUPPORT ALL
SNOW WITH THIS SYSTEM. EASTERN CONUS UPPER TROUGH WILL DEEPEN BEHIND
THIS SYSTEM...AND WENT BELOW GUIDANCE FOR TEMPS THROUGH THE
REMAINDER OF THE WEEK.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
CONDITIONS WILL WORSEN TONIGHT DUE TO APPROACHING WINTER STORM. LOW
PRESSURE FROM THE SOUTHWEST WILL COMBINE WITH ANOTHER DISTURBANCE
FROM THE NORTHWEST TO PRODUCE SNOW. ARRIVAL IS SLOWER THAN MODELS
HAD INDICATED. EXPECT SNOW WITH IFR TO MOVE INTO CVG AND LUK
AROUND 06Z...DROPPING TO LIFR BETWEEN 09Z AND 15Z...WITH
IMPROVEMENT TO MVFR AROUND 18Z WHEN THE SNOW SHOULD END. OTHER
TAF SITES WILL BE FARTHER FROM THE STORM TRACK...BUT IFR TO MVFR
CONDITIONS ARE STILL EXPECTED.

OUTLOOK...MVFR CEILINGS LIKELY INTO FRIDAY MORNING.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WEATHER ADVISORY UNTIL 1 PM EST THURSDAY FOR OHZ060>064-
     073-074.
     WINTER STORM WARNING UNTIL 1 PM EST THURSDAY FOR OHZ070>072-
     077>082-088.
KY...WINTER STORM WARNING UNTIL 1 PM EST THURSDAY FOR KYZ089>100.
IN...WINTER WEATHER ADVISORY UNTIL 1 PM EST THURSDAY FOR INZ058-059.
     WINTER STORM WARNING UNTIL 1 PM EST THURSDAY FOR INZ066-
     073>075-080.

&&

SYNOPSIS...JGL
NEAR TERM...CONIGLIO/JGL
SHORT TERM...JGL
LONG TERM...HAWBLITZEL
AVIATION...CONIGLIO
Hazardous weather outlook, Dec 15, 4:55 PM EST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
455 PM EST WED DEC 15 2010

OHZ026-034-035-042>046-051>056-065-162200-
HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-
CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-FAIRFIELD-
455 PM EST WED DEC 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

A LOW PRESSURE SYSTEM WILL MOVE SOUTH OF THE OHIO RIVER TONIGHT
INTO THURSDAY. THIS SYSTEM WILL BEGIN TO SPREAD SNOWFALL ACROSS
THE REGION TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SNOWFALL WILL CONTINUE ACROSS THE AREA DURING THE MORNING HOURS
BEFORE TAPERING OFF DURING THE AFTERNOON HOURS ON THURSDAY. TOTAL
SNOWFALL AMOUNTS WILL BE IN THE 1 TO 2 INCH RANGE WITH THE HIGHER
AMOUNTS FURTHER SOUTH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

OHZ064-074-162200-
PICKAWAY-HOCKING-
455 PM EST WED DEC 15 2010

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

INZ058-059-OHZ060>062-162200-
FAYETTE IN-UNION IN-PREBLE-MONTGOMERY-GREENE-
455 PM EST WED DEC 15 2010

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA AND
MIAMI VALLEY OF OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

INZ050-162200-
WAYNE-
455 PM EST WED DEC 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA.

.DAY ONE...TONIGHT.

A LOW PRESSURE SYSTEM WILL MOVE SOUTH OF THE OHIO RIVER TONIGHT
INTO THURSDAY. THIS SYSTEM WILL BEGIN TO SPREAD SNOWFALL ACROSS
THE REGION TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SNOWFALL WILL CONTINUE ACROSS THE AREA DURING THE MORNING HOURS
BEFORE TAPERING OFF DURING THE AFTERNOON HOURS ON THURSDAY. TOTAL
SNOWFALL AMOUNTS WILL BE IN THE 2 TO 3 INCH RANGE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

INZ066-073>075-080-KYZ089>100-OHZ070>072-077>082-088-162200-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
BUTLER-WARREN-CLINTON-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-
SCIOTO-
455 PM EST WED DEC 15 2010

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

OHZ063-073-162200-
FAYETTE OH-ROSS-
455 PM EST WED DEC 15 2010

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm. Local standard time, as filed.

Winter Storm, Boone

When
December 16, 12:00 AM EST to 3:00 PM EST
Where
Boone forecast zone
Reported by
Trained Spotter
Coordinates
38.970, -84.728 (the zone’s center; the record gives no point)

A spotter measured 4.5 inches northeast of Burlington. In the same area, the CVG international airport measured 4.1 inches. Public reports in both Burlington and in Walton came in at 3.5 inches early in the morning.

Winter Storm, Bracken

When
December 16, 12:00 AM EST to 3:00 PM EST
Where
Bracken forecast zone
Reported by
Trained Spotter
Coordinates
38.689, -84.090 (the zone’s center; the record gives no point)

A spotter located 3 miles southwest of Augusta measured 5 inches of snow.

Winter Storm, Campbell

When
December 16, 12:00 AM EST to 3:00 PM EST
Where
Campbell forecast zone
Reported by
Fire Department/Rescue
Coordinates
38.947, -84.380 (the zone’s center; the record gives no point)

Bellevue received 4 inches of snowfall.

Winter Storm, Carroll

When
December 16, 12:00 AM EST to 3:00 PM EST
Where
Carroll forecast zone
Reported by
Law Enforcement
Coordinates
38.668, -85.124 (the zone’s center; the record gives no point)

Carrollton received 4 inches of snowfall.

Winter Storm, Gallatin

When
December 16, 12:00 AM EST to 3:00 PM EST
Where
Gallatin forecast zone
Reported by
Law Enforcement
Coordinates
38.757, -84.859 (the zone’s center; the record gives no point)

Warsaw received 5 inches of snowfall.

Winter Storm, Grant

When
December 16, 12:00 AM EST to 3:00 PM EST
Where
Grant forecast zone
Reported by
Public
Coordinates
38.649, -84.625 (the zone’s center; the record gives no point)

Williamstown received 5 inches of snowfall, while a trained spotter north of Corinth measured 4 inches a few hours earlier.

Winter Storm, Kenton

When
December 16, 12:00 AM EST to 3:00 PM EST
Where
Kenton forecast zone
Reported by
Law Enforcement
Coordinates
38.934, -84.533 (the zone’s center; the record gives no point)

Five inches of snow fell in Covington and in Taylor Mill.

Winter Storm, Lewis

When
December 16, 12:00 AM EST to 3:00 PM EST
Where
Lewis forecast zone
Reported by
Law Enforcement
Coordinates
38.532, -83.378 (the zone’s center; the record gives no point)

Four inches of snow was measured in Vanceburg, with 3.3 inches measured a few hours earlier in Tollesboro.

Winter Storm, Owen

When
December 16, 12:00 AM EST to 3:00 PM EST
Where
Owen forecast zone
Reported by
Fire Department/Rescue
Coordinates
38.520, -84.828 (the zone’s center; the record gives no point)

Four inches of snow was measured in Owenton.

Winter Storm, Pendleton

When
December 16, 12:00 AM EST to 3:00 PM EST
Where
Pendleton forecast zone
Reported by
Emergency Manager
Coordinates
38.696, -84.360 (the zone’s center; the record gives no point)

Five inches of snow was measured in Falmouth.

Winter Storm, Robertson

When
December 16, 12:00 AM EST to 3:00 PM EST
Where
Robertson forecast zone
Reported by
Post Office
Coordinates
38.519, -84.052 (the zone’s center; the record gives no point)

Five and a half inches of snow was measured in Mount Olivet.

Winter Storm, Mason

When
December 16, 12:00 AM EST to 3:00 PM EST
Where
Mason forecast zone
Reported by
Unknown
Coordinates
38.595, -83.824 (the zone’s center; the record gives no point)

Five inches of snow was estimated to have fallen over most of Mason county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 272414, 272415, 272416, 272417, 272418, 272419, 272420, 272421, 272422, 272423, 272424, 272451.